Weight Affected By Some Medications
February 27, 2012 by UPI - United Press International, Inc.
HOUSTON, Feb. 26 (UPI) — Weight gain or loss may not always be caused by diet and exercise; it could be affected by medications, a U.S. pharmacist said.
Ryan Roux, chief pharmacy officer, Harris County Hospital District, said certain medicines can cause significant weight changes. Fox example, weight side-effects are common in medicines used for diabetes, high-blood pressure and mental health conditions.
“Because of the stigma of weight gain, patients may tend to stop taking their medicines or decrease their dosage without talking to their physician,” Roux said in a statement. “Doing this is a bad thing. It can affect your health in a number of negative ways.”
It’s important for patients to tell their physicians about any weight changes. The weight gains or losses could mean reassessing types of medicine or dosages taken, Roux added.
Common medications and their weight side effects include drugs for:
– Weight promoting, Actos, or pioglitazone; Amaryl, or glimepiride; insulins.
– Weight loss or weight neutral, Byetta, or exenatide; Januvia, or sitagliptin; Symlin, or pramlintide; Metformin; and Precose, or acarbose.
– Weight promoting, Lopressor, or metoprolol; Tenormin, or atenolol; Inderal, or propranolol; Norvasc, or amlodipine and Clonidine.
– Weight promoting, Paxil, paroxetine; Zoloft, or sertraline; Amitripyline; Remeron, mirtazapine. Weight loss or weight neutral, Wellbutrin, bupropion; Prozac, or fluoxetine.
– Weight promoting, Clozaril, clozapine; Zyprexa, or olanzapine; Risperdal, or risperidone; Seroquel, quetiapine; Lithium; Valproic Acid; Carbamazepine.